Is taking too many probiotics a thing?

Is taking too many probiotics a thing?

by Rachel Foo 05 Oct 2018

During the flu season, I was consistently falling sick and on constant stream of anti-biotics. On top of the sore throat, runny nose and fever, a regular check-up with my gynaecologist revealed that I was having a yeast infection due to a low vaginal flora count. I needed to strengthen my immune system and supplement my intake of probiotics. Since then, my daily intake of probiotics became more regimented: a bottle of milk kefir after breakfast, a bottle of kombucha after lunch, greek yogurt post-dinner and one tablet of probiotic supplement after each meal.

 

After a week or so, I started to realise that I might have been taking too many probiotics. Here’s how I found out.

 

  • Bloating

This happens when your abdomen is filled up with excessive gas or air. This leads to your stomach looking bigger than usual. Though it is usually not fatal, you may feel discomfort and even pain when you are bloated.

 

  • Gas

In addition to the unglamorous bloat, I had to welcome gas – an even more unglamorous side effect.  Gas is produced when the good bacterial breaks down food in the gut. With the sudden increase in probiotics, my gut had a lot more of the good digestive bacterial than usual which resulted in the increased amount of gas.

 

  • Runny bowel movement

We usually get diarrhoea when we consume foods that have been contaminated. When this happens, we experience the loose and watery bowel movements known as diarrhoea. Although certain probiotics have been found to reduce the duration of diarrhoea, too much of it can irritate the gut and cause the condition.

 

  • Stomach pain

With all of the mentioned issues, abdominal pain is unavoidable. Cramps, sharp pains or tightness in the abdominal area is to be expected.

 

A good supplement should feature multiple strains of probiotics and contain at least 10 billion colony forming units (CFUs). More is certainly not better, and going beyond this recommended dosage can lead to you experiencing the symptoms listed above. However, if you exhibit higher levels of sensitivity to the side effects of probiotics, there are three ways you can reduce this:

 

1. Avoid mixing food with your supplement

Taking your probiotic supplement 30 minutes before a meal can ensure maximum survivability of the delicate bacteria while also eliminating the prospect of experiencing gas. For those on a one-a-day regimen, try taking a serving on an empty stomach prior to bedtime.

 

2. Take in plenty of fluids

The side effects mentioned are typical symptoms of a body detoxifying itself. Staying hydrated with lots of water will speed up the process and also minimise the risk of dehydration in the event of diarrhoea.

 

3. Be patient

If you’re new to probiotic supplementation, these side effects may be largely due to your body reacting to a novel situation more than the probiotics themselves. Give your body a minimum of two weeks to acclimate to this new arrangement before reassessing.

 

So yes, there is such a thing as taking too many probiotics. If you’ve experienced said side effects, do consider reducing the dosage. A last resort would be to discontinue your consumption of that particular brand of probiotics as the problem could also lie with the formulation. No single probiotic is alike (much alone the product), so take the time to find the one(s) that suits your body the best!

 

References

https://breakingmuscle.com/fitness/4-signs-you-are-taking-too-many-probiotics